Magnesium can cause adverse reactions such as gastrointestinal disturbances, especially diarrhea, and allergic reactions, according to Drugs.com. In high doses, magnesium can also cause profound medical problems in nervous and cardiovascular systems.
Magnesium overdoses are rare, reports Healthline. Hypermagnesemia, a condition in which there is too much magnesium in the blood, usually occurs in patients with other chronic illnesses, according to Healthline. Most people get adequate magnesium from foods such as fish, nuts and leafy greens. However, rare deficiencies are treated with magnesium supplements, which may cause side effects in some individuals.
Diarrhea is the most common symptom of excessive magnesium. As Healthline points out, magnesium is the first ingredient listed on many laxative labels because it is an effective stimulant of bowel function. In individuals with kidney disorders, ingestion of products containing magnesium can trigger potentially serious symptoms because their bodies are unable to excrete the excessive magnesium, causing an overload of the mineral in the bloodstream.
Possible symptoms of magnesium toxicity include vomiting, facial flushing, urine retention, difficulty breathing, depression and low blood pressure, warns National Institutes of Health. These symptoms are usually the consequence of excessive ingestion of supplements or over-the-counter medications containing magnesium. The amount of magnesium found in foods, however, is normally well-tolerated by healthy individuals.